Alabama, 2021

Damaging Winds in Alabama, June 8, 2021

June 8, 2021 · NWS HUN · 32 events in 3 counties and zones

Clusters of strong to severe thunderstorms moved east-northeast out of northern Mississippi and into northwest Alabama during the mid to late afternoon hours. One of the thunderstorms produced a swath of wind damage in southwest through north central Lauderdale County, from near Waterloo through Cloverdale to Zip City near the Tennessee state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong to severe thunderstorms moved east-northeast out of northern Mississippi and into northwest Alabama during the mid to late afternoon hours. One of the thunderstorms produced a swath of wind damage in southwest through north central Lauderdale County, from near Waterloo through Cloverdale to Zip City near the Tennessee state line. Several trees were knocked down and a large metal barn was toppled.

A second one with a pronounced bow echo swept into northwest Alabama during the early to mid evening hours. This system also knocked down several trees in Colbert and Lauderdale Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 7, 9:58 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 7, 9:58 PM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1058 PM CDT Mon Jun 7 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 905 PM CDT Mon Jun 7 2021

Widespread coverage of showers and storms across the Lower
Mississippi River Valley is associated with an upper closed low, and
there is another area of numerous showers and storms to the south
across central and southern Alabama. The Tennessee Valley is rain
free for the most part early this evening between these areas of
precipitation. Latest CAM guidance is struggling a good bit with the
coverage as of now and indicates there should be rather sparse
coverage, current radar imagery would beg to differ. Due to this,
increased PoPs some this evening and into the overnight with the
showers to the west moving northeastward and precipitation to the
south moving into Marshall and DeKalb counties. Model soundings
still indicate MLCAPE values over 1000 J/Kg overnight and continued
with slight chance to chance for thunderstorms throughout the
overnight period. Do believe that coverage and intensity will
continue to decrease overnight but much more delayed than the current
CAM guidance. Overnight lows will range from the upper 60s to low
70s.

.SHORT TERM...(Tuesday through Tuesday Night)
Issued at 200 PM CDT Mon Jun 7 2021

The upr trough to the west will provide the primary synoptic scale
forcing over the near term as it moves slowly eastward but tends to
become less coherent over the OH/TN Valley regions. It may tend to
deamplify, but shortwaves rotating ENEWRD across the area will
continue to instigate shower and thunderstorm activity on Tuesday
into Tuesday night. Deeper moisture is expected to move into the
region with PWs climbing from around 1.4 inches today to around 1.7
inches on Tuesday. Low-lvl lapse rates are likewise expected to climb
above ~7 C/km during the afternoon as well. These two parameters
would indicate a higher risk for strong wind gusts from any intense
cells on Tuesday. Otherwise, the overall weakly sheared environment
will tend to limit strong storm organization and updraft longevity.

.LONG TERM...(Wednesday through Sunday)
Issued at 343 AM CDT Mon Jun 7 2021

Active weather will continue into the first half of the weekend, as
continued southwest Gulf moisture fetch persists in combination with
a series of minor disturbances associated with a weak mid-level
trough. With the lack of any strong synoptic forcing, expect most of
this activity to remain below severe limits. However, some storms
could become strong enough to produce gusty winds and heavy
downpours, and will have to monitor for flooding concerns throughout
the week, especially across areas that receive consecutive days of
heavy rain. High temperatures will remain in the low to middle 80s
through Friday, then warm into the upper 80s over the weekend. With
this tropical airmass in place, overnight lows will only drop into
the upper 60s/lower 70s each night through the extended.

Long range models indicate that some relief will be on the way early
next week, as a cold front pushes a more continental airmass into
the southeast. This should result in at least a few drier, less
humid days in our future.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM CDT Mon Jun 7 2021

VFR conditions currently across the terminals. A few isolated to
scattered showers are developing and continued with VCSH throughout
much of the overnight period. Instability would support a few
thunderstorms but not sure how widespread this will be and do not
have VCTS in the TAFs overnight at this time. May see a break in the
coverage near daybreak with MVFR ceilings as more widespread showers
and storms are forecast after 16z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...KDW
LONG TERM...AMP.24
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 7, 8:07 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
907 PM CDT Mon Jun 7 2021

ALZ001>010-016-TNZ076-096-097-081715-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
907 PM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms will be possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are possible each day through
the end of the work week, especially during the afternoon and
evening periods. Gusty winds will be possible with stronger
thunderstorms, and locally heavy rainfall will continue to pose a
hazard as well.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 7, 11:37 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1237 AM CDT Tue Jun 8 2021

ALZ001>003-080615-
Lauderdale AL-Franklin AL-Colbert AL-
1237 AM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND NORTH
CENTRAL FRANKLIN COUNTIES UNTIL 115 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm
near Littleville, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Killen,
Cherokee, Littleville, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down tree limbs along
with other small unsecured items. Seek safe shelter until this storm
has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8790 3500 8767 3490 8728 3480 8740
      3480 8743 3477 8743 3448 8777 3457 8807
TIME...MOT...LOC 0536Z 214DEG 33KT 3463 8784

AMP
Special weather statement, Jun 8, 2:29 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
329 AM CDT Tue Jun 8 2021

ALZ001>004-080915-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
329 AM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...COLBERT...
FRANKLIN AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 415 AM CDT...

At 329 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Bay to near Belgreen to near
Hackleburg. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Moulton,
Red Bay, Phil Campbell, Killen and Town Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 8812 3496 8803 3488 8748 3460 8716
      3430 8752 3432 8813 3433 8818
TIME...MOT...LOC 0829Z 219DEG 35KT 3440 8817 3441 8791 3425 8775

AMP

The radar

The Columbus AFB radar (KGWX), 119 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 8, 3:10 AM CST
Where
Lauderdale County, 1.13 mi W of North Florence
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.830, -87.700

A tree was knocked down by thunderstorm winds onto power lines on Paxton Street knocking out power. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:10 PM CST
Where
Lauderdale County, 0.89 mi SW of Wright
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.910, -87.990

A tree was knocked down at CR 8 off of CR 14. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:12 PM CST
Where
Lauderdale County, 1.83 mi ENE of Waterloo
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.930, -88.040

A tree was knocked down on CR 1 south of Second Creek Recreation Area. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:44 PM CST
Where
Lauderdale County, 0.57 mi E of Gravelly Spgs
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.880, -87.890

A tree was knocked down on CR 14 near Natchez Trace turnoff blocking all lanes. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:53 PM CST
Where
Lauderdale County, 1.13 mi W of Cloverdale
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.930, -87.790

A tree was knocked down near 1640 CR 8 and blocking the westbound lane. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:54 PM CST
Where
Lauderdale County, 1.33 mi WSW of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.920, -87.790

Trees were knocked down on CR 154 near the intersection of CR 15, blocking all lanes. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:55 PM CST
Where
Lauderdale County, 1.13 mi W of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.930, -87.790

Multiple trees were knocked down onto houses at 16326 CR 8. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:56 PM CST
Where
Lauderdale County, 1.13 mi W of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.930, -87.790

Multiple trees were knocked down on CR 15 near CR 8. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:58 PM CST
Where
Lauderdale County, 0.69 mi N of Cloverdale
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.940, -87.770

A tree was knocked down on Highway 157 at CR 265. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 2:58 PM CST
Where
Lauderdale County, 0.69 mi N of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.940, -87.770

A report from ALGO of trees down in the roadway with lane blockage on AL Highway 157 at CR 265 in Cloverdale.

Thunderstorm Wind, Lauderdale

When
June 8, 3:00 PM CST
Where
Lauderdale County, 1.13 mi W of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
34.930, -87.790

Damage photos via social media shared by broadcast media indicated a steel open barn with the roof collapsed. Also, a large tree was uprooted. Additional tree debris was blown onto a house and across a yard.

Thunderstorm Wind, Lauderdale

When
June 8, 3:06 PM CST
Where
Lauderdale County, 0.69 mi N of Zip City
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.960, -87.670

A tree was knocked down partially blocking CR 8 at Highway 17. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 3:15 PM CST
Where
Lauderdale County, 2.83 mi E of Pritton
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.980, -87.570

A tree was knocked down into the roadway at 691 CR 130. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 3:18 PM CST
Where
Lauderdale County, 2.37 mi ESE of Blackburn
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.920, -87.590

A tree was knocked down onto power lines near Happy Hollow Market at CR 47 at CR 94. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 3:24 PM CST
Where
Lauderdale County, 1.13 mi W of East Florence
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.820, -87.640

A tree was knocked down at Vanderbilt Avenue and University Street. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 3:25 PM CST
Where
Lauderdale County, 1.49 mi NNW of Upper Green Hill
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.000, -87.510

A tree was knocked down into the roadway at Roller Coaster Road at CR 130. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 6:25 PM CST
Where
Lauderdale County, 0.69 mi S of Waterloo
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.910, -88.070

A large tree was knocked down by thunderstorm winds covering both lanes of Dear Lane in Waterloo. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 6:30 PM CST
Where
Colbert County, 1.49 mi NNW of Margerum
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.790, -88.080

A tree was knocked down by thunderstorm winds at Riverton Rose Trail at Whitaker Avenue. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 6:32 PM CST
Where
Lauderdale County, 2.99 mi NNW of Wright
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.960, -88.000

A tree was knocked down by thunderstorm winds covering both lanes of CR 1, about one mile south of CR 126. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 6:46 PM CST
Where
Colbert County, 0.89 mi NE of Georgetown
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.840, -87.920

A tree was knocked down by thunderstorm winds at Mile Post 323 on Natchez Trace Parkway. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 6:46 PM CST
Where
Colbert County, 2.68 mi NE of Cherokee
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.780, -87.940

A tree was knocked down by thunderstorm winds at Moody Lane north of Mulberry Lane. Time estimated by radar.

Thunderstorm Wind, Jackson

When
June 8, 6:48 PM CST
Where
Jackson County, 0.89 mi NW of Section
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.590, -85.990

A tree was knocked down across the roadway at Hodge Road in Section.

Thunderstorm Wind, Lauderdale

When
June 8, 7:02 PM CST
Where
Lauderdale County, 1.33 mi ENE of Johnson Xrds
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.980, -87.730

A tree was knocked down by thunderstorm winds onto both lanes of CR 11 between CR 139 and CR 127. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 7:05 PM CST
Where
Colbert County, 0.9 mi SW of Littleville
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.570, -87.680

A tree was knocked down by thunderstorm winds on Lakeview Lane. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 7:06 PM CST
Where
Colbert County, 3.99 mi ENE of Crooked Oak
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.610, -87.740

A tree was knocked down by thunderstorm winds at 1618 Little Egypt Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 7:06 PM CST
Where
Colbert County, 2.28 mi E of Littleville
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.580, -87.630

A tree was knocked down by thunderstorm winds at 524 Fox Trap Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 7:06 PM CST
Where
Colbert County, 4.48 mi NNE of Crooked Oak
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.640, -87.770

A tree was knocked down by thunderstorm winds on Frankford Road north of New Bethel Road. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 7:08 PM CST
Where
Lauderdale County, 1.7 mi W of Pritton
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.980, -87.650

A large tree was knocked down by thunderstorm winds blocking both lanes of CR 299. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 7:16 PM CST
Where
Colbert County, 0.57 mi E of Sheffield
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.770, -87.690

A tree was knocked down by thunderstorm winds at 2605 NE 17th Avenue. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 7:24 PM CST
Where
Lauderdale County, 1.84 mi WSW of Killen
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -87.560

A tree was knocked down by thunderstorm winds onto the roadway at 721 CR 29. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 8, 7:35 PM CST
Where
Colbert County, 0.57 mi W of Line Kiln
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.770, -88.040

A tree was knocked down by thunderstorm winds on Mill Creek Loop near U.S. Highway 72. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 8, 7:52 PM CST
Where
Lauderdale County, 0.69 mi N of Thortontown
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.840, -87.350

A tree was knocked down by thunderstorm winds onto the U.S. Highway 72 eastbound lane between CR 51 and the Anderson Creek Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969746, 969747, 969748, 969750, 969751, 969753, 969754, 969755, 969756, 969758, 969757, 969759, 969760, 969761, 969762, 969763, 969764, 969765, 969766, 969767, 969768, 969769, 969770, 969771, 969773, 969774, 969775, 969776, 969777, 969778, 969779, 969781.